Annals of Global Analysis and Geometry

, Volume 15, Issue 1, pp 27–44 | Cite as

Small Eigenvalues of the Laplacians on Vector Bundles over Towers of Covers

  • Wing-Keung To


Under the conditions that a compact Riemannian manifold is of sufficiently pinched negative sectional curvature and that a smooth Hermitian vector bundle over the manifold is also of sufficiently small curvature, we prove some pinching results on the asymptotic behavior of the numbers of small eigenvalues of the Laplacians on the induced Hermitian vector bundles over a tower of covers of the manifold. In the process we also obtain interesting results on the non-existence of square integrable 'almost harmonic' vector bundle-valued forms omitting the middle degree(s) on the universal cover.

asymptotic formulas eigenvalues harmonic forms towers of covers 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Atiyah, M. F.: Elliptic operators, discrete groups and von Neuman algebras, Astérisque 32–33 (1976), 43–72.MathSciNetGoogle Scholar
  2. 2.
    Atiyah, M. F. and Singer, I. M.: The index of elliptic operators I, Ann. of Math. 87 (1968), 484–530; III, Ann. of Math. 87 (1968), 546–604; IV, Ann. of Math. 93 (1971), 119–138; V, Ann. of Math. 93 (1971), 139–149.zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Aubin, T.: Nonlinear Analysis on Manifolds, Monge-Ampère Equations, Springer-Verlag, Berlin-Heidelberg-New York, 1982.Google Scholar
  4. 4.
    Bourguignon, J. P. and Karcher, H.: Curvature operators: Pinching estimates and geometric examples, Ann. Sci. Ecole Norm. Sup. 11 (1978), 71–92.zbMATHMathSciNetGoogle Scholar
  5. 5.
    Dodziuk, J.: L 2 harmonic forms on rotationally symmetric Riemannian manifolds, Proc. Amer. Math. Soc. 77 (1979), 395–400.zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Donnelly, H.: The differential form spectrum of hyperbolic space, Manuscripta Math. 33 (1981), 365–385.zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Donnelly, H.: On the spectrum of towers, Proc. Amer. Math. Soc. 87 (1983), 322–329.zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Donnelly, H. and Fefferman, C.: L 2-cohomology and index theorem for the Bergman metric, Ann. of Math. 118 (1983), 593–618.zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Donnelly, H. and Xavier, F.: On the differential form spectrum of negatively curved Riemannian manifolds, Amer. J. Math. 106 (1984), 169–185.zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    DeGeorge, D. L. and Wallach, N. R.: Limit formulas for multiplicities in L 2(Г\G), I, Ann. of Math. 107 (1978), 133–150; II, Ann. of Math. 109 (1979), 477–495.zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Eyssidieux, P. and Mok, N.: Characterization of certain holomorphic geodesic cycles on Hermitian locally symmetric manifolds of the non-compact type, in Bloom, T., Catlin, D., D'Angelo, J. and Siu, Y.-T. (eds.), Modern Methods in Complex Analysis, Princeton University Press, Princeton, NJ, 1995, pp. 79–117.Google Scholar
  12. 12.
    Gaffney, M.: A special Stokes' theorem for complete Riemannian manifolds, Ann. of Math. 60 (1954), 140–145.zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Gilkey, P.: Invariance Theory, the Heat Equation, and the Atiyah-Singer Index Theorem, Publish or Perish, Wilmington, 1984.Google Scholar
  14. 14.
    Gromov, M.: L 2 Hodge theory and Kähler hyperbolicity, J. Diff. Geom. 33 (1991), 263–292.zbMATHMathSciNetGoogle Scholar
  15. 15.
    Gromov, M.: Asymptotic invariants of infinite groups, in Niblo, G. A. and Roller, M. A. (eds.), Geometric Group Theory (Volume 2), Lecture Notes Series, Vol. 182, Cambridge University Press, Cambridge, 1992, pp. 1–295.Google Scholar
  16. 16.
    Greene, R. and Wu, H.: Function Theory on Manifolds Which Possess a Pole, Lecture Notes in Math., Vol. 699, Springer-Verlag, Berlin-Heidelberg-New York, 1979.Google Scholar
  17. 17.
    Kazhdan, D.: On arithmetic varieties, in Gelfand, I. M. (ed.), Lie Groups and Their Representations (Proc. Summer School, Bolyai János Math. Soc., Budapest, 1971), Halsted, New York, 1975, pp. 151–217Google Scholar
  18. 18.
    Lück, W.: Approximating L 2-invariants, by their finite-dimensional analogues, Geom. Funct. Anal. 4 (1994), 455–481.zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Matsushima, Y.: On the first Betti numbers of compact quotient spaces of higher dimensional symmetric spaces, Ann. of Math. 75 (1962), 312–360.zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Matsushima, Y.: On Betti numbers of compact, locally symmetric Riemannian manifolds, Osaka J. Math. 14 (1962), 1–20.zbMATHMathSciNetGoogle Scholar
  21. 21.
    Millson, J.: On the first Betti number of a constant negatively curved manifold, Ann. of Math. 104 (1976), 235–247.zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Stern, M.: L 2-cohomology of negatively curved Kähler manifolds. Unpublished.Google Scholar
  23. 23.
    Sarnak, P. and Xue, X.: Bounds for multiplicities of automorphic representations, Duke Math. J. 64 (1991), 207–227.zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Xue, X.: On the first Betti numbers of hyperbolic surfaces, Duke Math. J. 64 (1991), 85–110.zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Xue, X.: On the Betti numbers of a hyperbolic manifold, Geom. Funct. Anal. 2 (1992), 126–136.zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Yeung, S.-K.: Betti numbers on tower of coverings, Duke Math. J. 73 (1994), 201–226.zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Wing-Keung To
    • 1
  1. 1.Department of MathematicsNational University of SingaporeSingapore

Personalised recommendations